Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 53, NWS San Angelo, TX

December 6, 2004Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at Dec 6, 2004, 2:30 PM CST for Callahan County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2004, 2:30 PM CST (20:30 UTC)
Expired
Dec 6, 2004, 2:45 PM CST
In force
15 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Callahan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 6, 11:55 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 062030
TORSJT
TXC059-062045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CST MON DEC 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  CALLAHAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 245 PM CST

* AT 228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PUTNAM...OR
  ABOUT 11 MILES EAST OF BAIRD...MOVING NORTHEAST AT 55 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN CALLAHAN COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST MONDAY
EVENING FOR NORTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR WESTERN
TEXAS.

LAT...LON 3242 9931 3226 9923 3230 9913 3246 9914

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Dec 6, 11:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 6, 11:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1100 AM CST MON DEC 6 2004

.UPDATE
UPPER LOW NEAR EL PASO CONTINUES TO BARREL EASTWARD. LINE OF STORMS
HAS DEVELOPED FROM FORT STOCKTON...TO MIDLAND TO LUBBOCK. LINE WAS
MOVING EAST AROUND 40 MPH...WITH INDIVIDUAL STORMS MOVING NORTHEAST
AT 60 MPH. POTENTIAL FOR WIND DAMAGE EXISTS AS STORMS MOVE INTO THE
CONCHO VALLEY AND BIG COUNTRY THIS AFTERNOON. DYESS AND SAN ANGELO
VAD WINDS SHOWING WINDS OF 55 MPH JUST 1200 FT ABOVE THE
GROUND...AND STORMS COULD POTENTIALY MIX THOSE WINDS TO THE GROUND.
HAIL ALSO POSSIBLE WITH LOW FREEZING LEVELS...AND AN ISOLATED
TORNADO ALSO POSSIBLE. SPOTTER ACTIVATION WILL BE LIKELY IN THE BIG
COUNTRY AND CONCHO VALLEY THIS AFTERNOON.

WITH SPEED OF LINE...STORMS SHOULD BE JUST WEST OF A BIG
LAKE...STERLING CITY...COLORADO CITY...SNYDER LINE AT NOON. LINE
SHOULD MOVE INTO SAN ANGELO AND ABILENE AREAS 2 TO 3 PM. MAY SEE A
FEW STORMS DEVELOP AHEAD OF THE LINE.

04

.PREVIOUS DISCUSSION...
.SHORT TERM...
AN UPPER LEVEL TROUGH IS CURRENTLY MOVING THROUGH SOUTHERN ARIZONA
AND NORTHERN MEXICO AS SEEN ON WATER VAPOR IMAGES.  THIS IS HELPING
THE UPPER FLOW TO BECOME MORE AMPLIFIED AND DIFLUENT.  THE MAIN
CONCERN IN THE FORECAST TODAY WILL BE THE SEVERE WEATHER THREAT.
CURRENT SURFACE ANALYSIS SHOWS THAT THE BEST MOISTURE REMAINS ALONG
THE TX COAST AND INTO THE EAST TX.  LOW LEVEL SOUTHERLY FLOW IS
EXPECTED TO INCREASE DURING THE MORNING AS THE UPPER TROUGH
APPROACHES THE REGION AND THIS SHOULD HELP RETURN MOISTURE INTO
CENTRAL TX.  LOWER 60F DEWPOINTS MAY PUSH INTO THE NW HILL COUNTRY
AND HEARTLAND PROBABLY AFTER NOON AS THE LLJ INCREASES.  THE
MOISTURE IS NOT EXPECTED TO PUSH MUCH FARTHER WEST DURING THE DAY
AS BY AFTERNOON A PACIFIC FRONT WILL BEGIN TO PUSH EAST.  COLD AIR
ALOFT WITH THE UPPER TROUGH WITH SURFACE DEWPOINTS IN THE UPPER 50S
ACROSS MUCH OF WEST CENTRAL TX MAY SUPPORT CAPES IN THE 1000-2000
RANGE. WITH THE LLJ EXPECTED TO INCREASE BY 18Z TODAY...SHEAR SHOULD
BE SUPPORTIVE OF STORM ORGANIZATION.  THE BEST SHEAR AND INSTABILITY
COMBINATIONS ARE EXPECTED TO BE EAST OF THE HEARTLAND DURING THE
AFTERNOON AND NEAR THE WARM FRONT.  STILL HELICITY VALUES NEAR 200-
400 MAY STILL BE POSSIBLE THIS AFTERNOON WITH CAPE NEAR 1000-1500.
IT IS POSSIBLE THAT WITH THE LINEAR FORCING OF THE FRONT TO GET A
SQUALL LINE WITH SOME ROTATING CELLS ALTHOUGH THE LOW LEVEL
FLOW MAY BE SOMEWHAT VEERED.  THE MAIN THREATS SHOULD BE HIGH WINDS
AND HAIL GIVEN LOWERING FREEZING LEVELS.  AFTER 00Z TUE...MOST OF
THE SEVERE WEATHER THREAT WILL BE EAST OF OUR AREA WITH THE PACIFIC
FRONT PUSHING THROUGH AND USHERING IN DRIER AIR.

&&

.LONG TERM...
THE REST OF THE WEEK LOOKS RATHER DRY.  THE NEXT TROUGH PER THE GFS
IS EXPECTED TO SWING THROUGH WEDNESDAY INTO THURSDAY.  A DRY SLOT
WITH THIS SYSTEM SHOULD KEEP THE MOISTURE TO OUR EAST AND AS A
RESULT ALLOW FOR LOW POPS IF ANY.  HIGH PRESSURE SHOULD PERSIST
INTO THE WEEKEND.  THE GFS STILL HINTS AT A STRONG COLD FRONT TO
PUSH THROUGH LATE SUNDAY INTO MONDAY.  SEEMS THAT THE GFS HAS BEEN
DELAYING THE FRONT SOME COMPARED TO PREVIOUS RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     65  42  61  40 /  80  10   0   0
SAN ANGELO  67  42  64  40 /  70  10   0   0
JUNCTION    69  41  67  37 /  50  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/10
Hazardous weather outlook, Dec 6, 1:41 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
141 PM CST MON DEC 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-072030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
141 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
THROUGH THE SOUTHEAST HALF OF WEST CENTRAL TEXAS IN THE MID TO LATE
AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG
WINDS. THE STRONGEST THUNDERSTORMS MAY PRODUCE HAIL TO PENNY SIZE.
THIS EVENT IS ONGOING. PLEASE REFER TO THE LATEST SEVERE WEATHER
STATEMENTS AND WARNINGS.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED SOUTH AND EAST OF A
HASKELL TO SAN ANGELO TO OZONA LINE IN THE MID TO LATE AFTERNOON. NO
SPOTTER ACTIVATION IS ANTICIPATED FROM THIS EVENING...THROUGH THE
END OF THE WEEK.

14

In the hours before

Special weather statement, Dec 6, 10:57 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 AM CST MON DEC 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-061956-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
1057 AM CST MON DEC 6 2004

...SEVERE THUNDERSTORMS POSSIBLE FROM NOON TO 4 PM TODAY...

AT 1110 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS THAT EXTENDED FROM JUST
WEST OF POST TO MIDLAND AND CONTINUED SOUTH...MOVEMENT WAS EAST AT 40
MPH...WHILE INDIVIDUAL STORMS WERE MOVING NORTHEAST ALONG THE LINE AT
60 MPH.

AT 1019 AM...THE PUBLIC REPORTED DAMAGING WINDS IN EXCESS OF
60 MPH IN GOLDSMITH...LOCATED ABOUT 25 MILES WEST OF MIDLAND.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. A FEW
STORMS MAY ALSO PRODUCE LARGE HAIL AND ISOLATED
TORNADOES...ESPECIALLY OVER THE EASTERN SECTIONS OF WEST CENTRAL
TEXAS.

THESE STORMS WILL REACH A LINE FROM ROBY TO SWEETWATER TO STERLING
CITY TO MERTZON BY 1215 PM.

STAY TUNED FOR POSSIBLE WARNINGS.

EMERGENCY MANAGERS AND SPOTTERS...SPOTTER ACTIVATION WILL BE LIKELY.
Local storm report, Dec 6, 1:18 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
118 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     ROBERT LEE              31.89N 100.48W
12/06/2004  62 MPH           COKE               TX   TRAINED SPOTTER

&&

BRAZZELL
Local storm report, Dec 6, 1:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     MILES                   31.60N 100.18W
12/06/2004  70 MPH           RUNNELS            TX   TRAINED SPOTTER

            POWER LINES WERE DOWNED IN MILES.

&&

PCAPERS
Local storm report, Dec 6, 2:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     ABILENE                 32.45N 99.73W
12/06/2004  60 MPH           TAYLOR             TX   BROADCAST MEDIA

            POWER LINES WERE REPORTED DOWNED IN THE CITY OF ABILENE.

&&

PCAPERS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 12:09 PM CSTSevere Thunderstorm WarningSJTIrion51 min
Dec 6, 12:40 PM CSTSevere Thunderstorm WarningSJTTom Green60 min
Dec 6, 12:47 PM CSTSevere Thunderstorm WarningSJTHaskell58 min
Dec 6, 12:49 PM CSTSevere Thunderstorm WarningSJTCoke56 min
Dec 6, 1:06 PM CSTSevere Thunderstorm WarningSJTFisher, Nolan39 min
Dec 6, 1:17 PM CSTSevere Thunderstorm WarningSJTRunnels58 min
Dec 6, 1:23 PM CSTSevere Thunderstorm WarningSJTJones52 min
Dec 6, 1:42 PM CSTSevere Thunderstorm WarningSJTTaylor33 min
Dec 6, 1:49 PM CSTSevere Thunderstorm WarningSJTColeman41 min
Dec 6, 1:58 PM CSTSevere Thunderstorm WarningSJTCallahan47 min
Dec 6, 2:19 PM CSTSevere Thunderstorm WarningSJTBrown56 min
Dec 6, 2:36 PM CSTTornado WarningSJTBrown39 min
Dec 6, 4:08 PM CSTSevere Thunderstorm WarningSJTMenard, Schleicher37 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.